Georgia, 2004Flash Flood and Damaging Winds in Georgia, June 21, 2004
June 21, 2004 · NWS FFC · 7 events in 5 counties and zones
5 thunderstorm wind, 1 heavy rain, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 21, 4:30 AM EST, 9 hours earlier.
Area forecast discussion, Jun 21, 4:30 AM EST, 9 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT MON JUN 21 2004
.SHORT TERM...
DIFFICULT AND CHALLENGING FORECAST.
BASIC SCENARIO FOR FORECAST PERIOD IS ONE OF PERSISTENT UPPER TROF
OVER EASTERN US WITH CLOSED LOW OVER HUDSON BAY. VORTS ROTATE AROUND
IT AND EFFECT OUR WEATHER.
HAD SOME TRAINING AND HEAVY LOCAL RAINFALL SOUTH TONIGHT. WITH
PRECIPITABLE WATERS BACK UP NEAR 2 INCHES AND SLOW MOVING OR
TRAINING STORMS...LOOK FOR LOCALLY HEAVY RAIN TO BE A POSSIBLE
PROBLEM TODAY. ETA SUPPORTED BY CANADIAN AND UKMET MODELS FASTER
THAN GFS. THIS IMPLIES WOULD BE LESS CHANCE OF RAIN TODAY AS UPPER
SUPPORT WOULD BE EAST OF CWA BY THIS AFTERNOON. HOWEVER FEEL ETA TOO
FAST. WILL SEE.
SURFACE LOW OVER ALABAMA UNDER WEAK UPPER VORT WILL DRIFT SLOWLY
NORTHEAST TO CAROLINAS AND WEAKEN BY TONIGHT. THERE WILL BE UPGLIDE
AHEAD OF IT. THIS WILL COMBINE WITH DIURNAL HEATING TO PRODUCE
CONVECTION TODAY...HIGHER POPS EAST. TEMPERATURES WILL BE COOLER
TODAY DUE TO CLOUDS AND PRECIP. HOWEVER...HI OF 95 AT MACON THIS
AFTERNOON ILLUSTRATE THAT IF THERE IS ANY SUN...TEMPERATURES WILL
SHOT UP AS THICKNESSES HAVE NOT REALLY CHANGED.
PRECIPITATION WILL DIMINISH FROM WEST LATER TODAY AS SURFACE LOW AND
UPPER VORT PASS...THEN INCREASE AGAIN TUESDAY MORNING AS NEXT UPPER
VORT OR WAVE ROTATING UNDER UPPER TROF OVER HUDSON BAY BRINGS AN
APPROACHING FRONT. PRECIP SPREADS SOUTH ACROSS STATE DURING DAY AND
INTO TUESDAY NIGHT. THERE WILL ALSO BE PRECIP CENTRAL AND SOUTH
DURING THE PERIOD...FOCUSED ON OLD FRONTAL BOUNDARY OVER SOUTH
GEORGIA. REMEMBERING THIS IS JUNE...MODELS INSISTENCE ON FRONTS
AGGRESSIVELY PUSHING THROUGH STATE SEEMS OVER DONE, BUT WILL GO WITH
THAT SCENARIO FOR NOW. THUS PRECIP WILL DIMINISH FROM NORTH
WEDNESDAY AS FRONT PASSES.
.LONG TERM...
NEXT VORT ROTATING AROUND LOW TO NORTH WILL EFFECT US AGAIN
THURSDAY..BUT IN GENERAL WILL HOLD ONTO POSSIBLE POPS ALL PERIODS AS
FRONTAL SYSTEM STALLS OUT OVER TENNESSEE VALLEY. TIMING AT THIS
RANGE DIFFICULT AND UNCERTAIN. TEMPERATURES WILL BE GUIDED BY
PERSISTENCE AND CLIMATOLOGY.
&&
.AVIATION...
A FEW SHOWERS ACROSS THE AREA STILL LINGERING FROM LATE YESTERDAY
BUT NOTHING SPECIAL. SOME PATCHY FOG IS DEVELOPING ALSO BUT NOT
EXPECTING VSBYS TO GET BELOW 4SM THIS MORNING. WILL SEE ANY FOG BURN
OFF BETWEEN 12-14Z THIS MORNING. BEING IN DIURNAL PATTERN WILL SEE
SHRA/TSRA ACTIVITY POP BACK UP AROUND 16-18Z TODAY. WILL INTRODUCE
PRECIP INTO TAF AFTER 18Z AS SHOWERS WILL BECOME SCT ENOUGH BY THEN.
WINDS WILL BE MOSTLY OUT OF THE SOUTH TO SOUTHEAST TODAY AROUND
5-10KT.
AVIATION USERS. PLEASE TAKE A MOMENT AND GIVE US SOME FEEDBACK ON
THE AVIATION SECTION OF THIS PRODUCT. LET US KNOW IF YOU USE THE
AVIATION SECTION...AND HOW YOU USE IT. PASS ALONG ANY SUGGESTED
AREAS OF IMPROVEMENT AND ANY OTHER WAYS WE MAY BETTER SERVE YOU.
PLEASE FORWARD YOUR COMMENTS TO OUR
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 87 70 87 69 / 90 40 60 50
ATHENS 89 68 88 68 / 99 60 60 50
GAINESVILLE 85 69 83 68 / 99 60 60 60
ROME 89 70 89 70 / 70 40 60 60
COLUMBUS 90 73 91 72 / 50 30 50 40
MACON 90 71 90 71 / 90 50 50 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 21, 5:00 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT MON JUN 21 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211536-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EDT MON JUN 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH TONIGHT...
.SYNOPSIS...
SURFACE HIGH PRESSURE OVER FLORIDA WILL MOVE SLOWLY NORTHWARD AND
CONTINUE TO ROTATE TROPICAL MOISTURE FROM THE GULF INTO GEORGIA.
THIS MOISTURE COMBINED WITH DIURNAL HEATING WILL PRODUCE CONVECTION
TODAY WITH BEST CHANCES ACROSS NORTH AND CENTRAL GEORGIA.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.
.DISCUSSION...
A MOIST AIRMASS WILL COMBINE WITH DAYTIME HEATING TO PRODUCE SHOWERS
AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TODAY. EVEN WITH
CAPES EXPECTED TO BE IN THE 1500 TO 2000 RANGE AND LIFTED INDICES
AROUND MINUS 3...NOT EXPECTING ANY SEVERE WEATHER WITH WARM AIR
ALOFT AND AN UNFAVORABLE UPPER LEVEL WIND PROFILE. SURFACE TO UPPER
LEVEL RIDGE WILL ALSO BUILD SLOWLY NORTHWARD TODAY WHICH WILL HELP
TO SUPPRESS THUNDERSTORM DEVELOPMENT. PRECIPITATION EFFICIENCY AND
PRECIPITABLE WATER VALUES WILL INCREASE TO 1 AND A HALF TO 2 INCHES
BY THIS AFTERNOON WHICH ARE GOOD INDICATORS OF HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER
CONDITIONS.
.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Jun 21, 12:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
108 PM EDT MON JUN 21 2004
GAZ033-044-045-055-211800-
108 PM EDT MON JUN 21 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN CLAYTON...DEKALB AND FULTON COUNTIES UNTIL 200 PM EDT...
AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM PIEDMONT PARK TO
RIVERDALE...MOVING EAST AT 20 MPH.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
200 PM EDT.
Special weather statement, Jun 21, 12:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
133 PM EDT MON JUN 21 2004
GAZ006>009-015-211815-
133 PM EDT MON JUN 21 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN LUMPKIN...GILMER...UNION...TOWNS AND FANNIN COUNTIES UNTIL 215 PM
EDT...
AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM MARION TO HURST TO VOGEL STATE
PARK TO YOUNG HARRIS...MOVING NORTHEAST AT 20 MPH.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
215 PM EDT.
Event by event
5 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Heavy Rain, Pulaski
- When
- June 21, 1:30 PM EST
- Where
- Pulaski County, Hawkinsville
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.232, -83.476 (the zone’s center; the record gives no point)
The public reported that several low water crossings on Georgia Highway 112 were flooded in the Hawkinsville area after receiving 2.30 inches of rain in less than an hour.
Thunderstorm Wind, Twiggs
- When
- June 21, 2:30 PM EST to 2:45 PM EST
- Where
- Twiggs County, 4 mi ENE of Bullard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.650, -83.433
WMAZ Television of Macon reported that two trees were blown down on Marion-Ripley Road at Bullard Road in the community of Marion. One of the trees fell on and caused damage to a vehicle.
Thunderstorm Wind, Morgan
- When
- June 21, 2:50 PM EST
- Where
- Morgan County, Apalachee
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.683, -83.433
The Morgan County 911 center reported that a tree had blown down.
Flash Flood, Putnam
- When
- June 21, 3:00 PM EST to 5:30 PM EST
- Where
- Putnam County, Eatonton
- Property damage
- $5,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.322, -83.373 (the zone’s center; the record gives no point)
The Eatonton Messenger reported that very heavy rain in a 2 1/2 hour period resulted in significant flooding to homes and businesses in the area. At least four roads had to be closed because of flood waters. A non-empty storage shed was swept down a road by the flood waters and a refrigerator, left on the curb for pickup, was also swept down another street by flood waters. The heavy rain caused sewer pipes near City Hall to backup and resulted in over 8 inches of water getting into the basement of the facility, causing damage to materials stored in the area. Several yards in the area were also flooded. The Putnam County 911 center reported that the heavy rain had also caused minor flooding on a dirt road.
Thunderstorm Wind, Morgan
- When
- June 21, 3:15 PM EST
- Where
- Morgan County, Apalachee
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.683, -83.433
The Morgan County 911 center reported that one tree was blown down on U.S. Highway 441.
Thunderstorm Wind, Putnam
- When
- June 21, 3:56 PM EST
- Where
- Putnam County, Eatonton
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.317, -83.383
The Putnam County 911 center reported that a tree was blown down onto a power line.
Thunderstorm Wind, Jasper
- When
- June 21, 4:30 PM EST to 5:00 PM EST
- Where
- Jasper County, Hillsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.183, -83.650
The public reported that an empty chicken house was flattened by strong thunderstorm winds. At the time of the incident, no chickens were housed in the structure.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 21, 2004$176 million · F1 · 79 events
- Rip Current in Guam, June 21, 20041 death · 1 event
- Tornado and Hail in Texas, June 21 to 22, 2004$3.8 million · F0 · 16 events
- Tornado and Hail in New Mexico, June 21, 2004$300,000 · F0 · 16 events
- Hail and Damaging Winds in Mississippi, June 21, 2004$70,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Oklahoma, June 21 to 24, 2004$50,000 · 1.75 in hail · 21 events
- Tornado and Flash Flooding in Texas, June 21, 2004$49,000 · F0 · 7 events
- Flash Flood in South Carolina, June 21, 2004$50,000 · 1 event
- Flash Flood in South Carolina, June 21, 2004$50,000 · 1 event
- Flash Flooding and Hail in Texas, June 21, 2004$20,000 · 1.75 in hail · 5 events
- Hail in Utah, June 21, 2004$24,000 · 0.01 in hail · 1 event
- Lightning Strike in Florida, June 21, 20042 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409569, 5409500, 5409495, 5409499, 5409496, 5409497, 5409498.